Hail, Atchison
- When
- March 6, 5:34 PM CST to 5:36 PM CST
- Where
- Atchison County, 4.6 mi NW of Westboro
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 40.570, -95.390
On the evening of March 6, 2017 a line of severe thunderstorms formed, then moved into eastern Kansas and western and central Missouri. Ahead of and along this line of storms supercells formed and produced large hail, damaging winds, and several tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of March 6, 2017 a line of severe thunderstorms formed, then moved into eastern Kansas and western and central Missouri. Ahead of and along this line of storms supercells formed and produced large hail, damaging winds, and several tornadoes. Officially there were 11 tornadoes recorded in the EAX portion of Missouri, with a 12th tornado recorded in Leawood, Kansas, on the Kansas side of the EAX CWA. The most notable of the tornadoes were the EF-2 and EF-3 tornadoes that impacted Smithville, Missouri and Oak Grove, Missouri respectively. According to news reports there were 12 injuries associated with the Oak Grove tornado, but despite the widespread significant damage there were no fatalities. As the line of storms moved eastward several embedded supercells and mesovortices produced several more tornadoes across northern and central Missouri. By the end of the event, officially there were four EF-1 tornadoes, one EF-2 tornado (Smithville, MO), one EF-3 (Oak Grove, MO), and five EF-0 tornadoes in Missouri. The Leawood Kansas tornado was rated EF-0 as well, rounding out the 12 confirmed tornadoes in the EAX CWA from that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 6, 5:12 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
512 PM CST Mon Mar 6 2017
.Discussion...
Issued at 225 PM CST MON MAR 6 2017
A rather active 24 hour period is in store with multiple weather
hazards possible. The first hazard will reside with the ongoing Wind
Advisory in effect until 6 pm this evening. Strong southwesterly
winds in excess of 30 mph will continue to gust up to 45 mph through
the remainder of the afternoon and early evening ahead of a strong
cold front.
The frontal boundary will be the triggering mechanism for the next
weather hazard in the form of severe weather potential this evening.
Taking a look at the pattern aloft, water vapor imagery depicts a
negatively tilted upper-level trough now entering the Northern
Plains. A surface low underneath the trough axis will continue to
strengthen and push northeastward into southern Manitoba after
sunset. This feature will maintain existing warm air advection and
moisture return ahead of the southern extent of the boundary. As the
parent storm system rapidly matures by the late afternoon, the
associated cold front will quickly push through northwestern
Missouri just before sunset and will be the focus for a brief period
of convection through the early evening hours.
Light to moderate rain showers were noted parallel to a vort lobe
across central to northeastern Missouri through the late morning and
early afternoon. Extensive low level stratus within the warm sector
has created a capping inversion across the entire forecast area.
Thus this activity and any subsequent activity will be limited with
regard to deepening updraft potential until synoptic scale lifting
occurs along the frontal boundary. Once this occurs, MUCAPE values
between 1000 to 1500 J/kg will combine with ample deep layer shear
to sustain updrafts along the frontal boundary. With LCL heights
near 500 m and sufficient low level wind shear to generate 0 to 1 km
helicity values of 300 to 400 m2/s2, a few tornadoes, perhaps
strong, are possible within embedded supercells near the boundary.
Aside from the tornadic potential, large hail and damaging winds are
also in play as the event unfolds. Large hail potential is likely
within rotating updrafts, particularly in light of WBZ heights below
10 kft. Finally damaging winds are also possible as the convection
becomes more linear with time as the frontal boundary approaches the
I-35 corridor. With 40+ mph wind gusts already in place upon the
arrival of the front, severe winds will not be difficult to
materialize. The progressive nature of the system with PWAT values
near 1 inch will limit the overall flash flood risk, and rainfall
totals should generally remain below 1 inch through the duration of
the event.
The final hazard resides with rapidly decreasing dewpoints and
subsequent fire weather danger behind the cold front. Upstream obs
depict dewpoint values in the upper teens and this trend is expected
to overtake the forecast area beginning late tonight through much of
Tuesday. A Red Flag Warning remains in effect for northwest Missouri
through 8 pm today. Fire weather concerns will increase further
tomorrow afternoon despite chances for precipitation this evening.
Have thus upgraded the existing Fire Weather Watch to a Red Flag
Warning for Tuesday afternoon. Also have issued a Fire Weather Watch
for the remaining CWA, though some uncertainty remains with the
extent of dewpoint values that far east. See Fire Weather Discussion
for details.
Above normal temperatures will persist through the remainder of the
work week with a return of precip chances as early as Thursday.
Better chances for widespread precipitation will then arrive by
Saturday as a clipper system pushes through the area through the
early weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 502 PM CST MON MAR 6 2017
Gusty southwesterly winds, peaking near 45 mph, will remain in
place ahead of a cold front which will push through the terminals
early in the forecast period. Thunderstorms are expected along the
frontal boundary with the primary hazard being isolated strong
winds. Storms will be brief, generally only lasting an hour or
two. While gusts will drop off behind the front, increased winds
will persist overnight underneath clearing sky conditions. Wind
gusts near 30 kts will return to the area Tuesday morning out of
the WSW.
&&
.Fire Weather...
Issued at 225 PM CST MON MAR 6 2017
A cold front will push through northwest Missouri Monday evening
and will bring a dry air mass into the forecast area behind the
boundary. This will decrease dewpoint values into the upper teens
to lower 20s. Combined with gusty winds, up to 40 mph by Tuesday
afternoon, critical fire weather conditions will remain in place
until Tuesday evening.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ025-057-
060-102>105.
Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
102>105.
Red Flag Warning until 8 PM CST this evening for KSZ025-102.
MO...Red Flag Warning from 11 AM to 6 PM CST Tuesday for MOZ001-002-
004-011>014-020>023-028>031-037>039-043>045-053-054.
Wind Advisory until 6 PM CST this evening for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
Red Flag Warning until 8 PM CST this evening for MOZ001-002-011-
012-020.
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for MOZ003-005>008-015>017-024-025-032-033-040-
046.
&&
Discussion...Welsh
Aviation...Welsh
Fire Weather...WelshHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 439 AM CST Mon Mar 6 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 439 AM CST Mon Mar 6 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A line of scattered thunderstorms is expected to develop across northwest MO and far northeast KS late this afternoon, and will increase in coverage and intensity as the line progresses southeast this evening. Large hail and damaging winds are possible across the outlook area, and an isolated tornado or two cannot be ruled out especially along and southeast of Interstate 35. Strong winds will continue throughout the day, but will gust even higher after sunrise, reaching 45 to perhaps even 50 mph during the afternoon. Gusty winds are also expected behind the cold front this evening, and will combine with rapidly falling humidity to raise the wildfire danger across far northeast KS and northwest MO after the front passes. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very dry air and strong winds are expected throughout the region Tuesday, creating the very high wildfire concerns throughout the daylight hours. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
54 thunderstorm wind, 35 hail, 14 tornado, 1 flash flood. Local standard time, as filed.
Sheriff deputy in Mound City reported power lines down.
Tractor trailer rig overturned on I-29 near Mound City from thunderstorm winds.
Sheriff reported downed trees between Forest City and Oregon.
There were a couple reports of a brief tornado west of Maryville. This tornado did not impact any structures of note.
A shed was blown into Road 220 near Ravenwood.
Several outbuildings were destroyed near Stanberry.
Report of a shed roof blown onto the road approximately 4 miles north of HWY 136 on Route N.
ASOS at Kansas City International Airport reported 58 knot winds (67 mph) for 8 minutes.
On the evening of March 6, a supercell ahead of a squall line produced a strong tornado that impacted the city of Smithville near Smithville Lake. The tornado formed just west of HWY 169 and did some minor damage to a neighborhood just east of HWY 169. More significant damage was done to a neighborhood along Route W, just east of HWY 169 before the tornado crossed Smithville Lake into Clinton County. At this neighborhood near the intersection of HWY 169 and Route W several houses were completely destroyed with roofs gone, but most external and interior walls still standing. There were also a couple residences that had compete failure of the structure as wind entered through garage doors and uplifted the entire house off the foundation. EF-2 rating was obtained mainly due to lack of structural failure of a majority of the residences. The house that was lifted off the foundation appeared to be a sliding house with winds entering in through a garage door. Surrounding residences had major damage, but not complete failure of structure. Despite the widespread damage from this tornado there were no injuries reported. This tornado crossed Route W and started across Smithville Lake, where it crossed into Clinton County.
Tractor trailer rig was blown over on I-35 near mile marker 93. 1 injury was reported with this incident.
An injury accident occurred on I-29 near Kansas City International Airport when a tractor trailer rig overturned due to high winds.
This tornado is a continuation of the tornado that moved out of Clay County after impacting Smithville and Smithville Lake on the night of March 6. The tornado reached its strongest rating and its widest size as it crossed out of Clay County into Clinton County while it crossed Smithville Lake. Like in Clay County several residences were impacted in Clinton County by this large tornado that reached 1000 yards wide at its largest point. The worst of the damage occurred just east of Smithville lake where numerous structures were completely destroyed, but like on the west side of the lake the worst of the damage seemed to occur where garage doors became a point of entry for 100+ mph winds and lifted the entire structure off of its foundation. The tornado continued across the rural portions of Clinton County, remaining at least EF-2 until it approached Lathrop, where it became smaller and didn't create as much damage. A few structures on the south end of Lathrop were damaged. The last damage point appeared to be just west of Interstate 35, where a few metal outbuildings had some metal peeled off, but no more damage was located east of I-35. The tornado dissipated between Lathrop and Interstate 35.
An estimated 60 mph wind gust occurred near Platte Woods.
Reports of power lines down at West and 11th Street.
Reports of power lines down at 70th and Montrose Avenue.
Estimated 60 mph winds with trailers being moved near the Smithville Hospital. Could be associated with rear flank downdraft from the nearby supercell producing the Smithville Tornado.
Front porch was blown off of home. Additional damage was done to two out buildings.
House damaged at HWY J and McComas Lane near Plattsburg.
Several outbuildings were damaged or destroyed across portions of Mercer County from a tornado embedded within a QLCS on the evening of March 6.
Power lines down on HWY 33 just south of Lathrop.
This report is all encompassing of numerous severe wind reports from across downtown Kansas City. Numerous trees were blown down and several buildings sustained more than cosmetic damage as a line of thunderstorms moved through the city. Several images of large structures with major damage to roofs and facades were seen on local news from across the metro. Winds near 70 mph were recorded at nearby Kansas City International Airport, but the damage around downtown Kansas City would suggest locally stronger wind gusts, perhaps approaching 80 mph. Despite the widespread damage there were no injuries reported with this activity in the immediate downtown portions of Kansas City.
AWOS station KGPH recorded a 59 knot (68 mph) wind gust as a line of thunderstorms moved through that area.
Half dollar sized hail was reported at 50th St and Stateline Road in Jackson County Missouri.
A narrow swath of wind, perhaps consistent with a mesovortex did some damage to portions of Grandview. Power lines were reported down across the city and several structures had some minor roof and siding damage. Straight line thunderstorm wind was determined to the be the cause due to the unidirectional layout of the debris field.
An Emergency Manager for Daviess County reported 70 mph wind near Jamesport.
An Emergency Manager for Grundy County reported a 60 mph wind gust just north of Trenton.
The same supercell that produced a weak and brief tornado near Leawood, Kansas and ultimately went on to produce the strong Oak Grove, Missouri tornado produced a weak and brief tornado in Lee's Summit. The damage was fairly isolated, and included a facade failure to a local business. Otherwise the damage was relegated to tree damage in Lee's Summit.
An Emergency Manager for Ray County reported 6 inch tree limbs down from strong thunderstorm winds near Lawson, Missouri.
A NWS employee reported a 18-20 inch tree blown over and numerous 6 to 10 inch tree limbs down on the roadways.
KLXT ASOS in Lee's Summit recorded a 56 knot (64 mph) wind gust with a line of storms that moved through that area.
While surveying the tornado that hit Oak Grove there was a neighborhood just south of the track of the tornadic circulation at Lake Lotawana. This damage was straight line winds, perhaps associated with a real-flank downdraft of the tornadic supercell that produced several tornadoes. The extent of the damage included some shingles off of roofs and some large tree limbs down.
On the evening of March 6 a supercell formed in eastern Kansas and moved ESE into the southern portions of the Kansas City metro area. It produced a weak tornado near Leawood, Kansas then another near Lee's Summit, Missouri. As the storm moved over Lake Lotawana it produced a third and more devastating tornado that went through the city of Oak Grove, Missouri, producing EF-3 damage. The most extensive damage was to some residences in Oak Grove that saw well built permanent foundation houses completely removed from the foundation and toppled over. There were 12 reported injuries in Oak Grove from this tornado. The tornado continued into Lafayette County and toward Odessa, Missouri.
A swath of wind around 80 to 90 mph affected areas in and around Richmond. A center point irrigation system was toppled over southwest of the city. Inside Richmond several trees were snapped as well as power poles. Several outbuildings were destroyed and several residences in the city sustained slightly more than cosmetic damage. The narrow and localized swath was consistent with a possible mesovortex, but the debris strewn generally unidirectional down stream from the source of the damage indicated straight line winds.
Trained spotter at the Lake City Ammo Plant reported golf ball sized hail.
Several outbuildings were damaged across portions of Caldwell County near Braymer.
This is a continuation of the EF-3 tornado that moved out of Jackson County and into Lafayette County. After the tornado devastated portions of Oak Grove, Missouri it traveled south of Bates City, doing mainly tree damage in rural Lafayette County. it then moved into Odessa, where it produced more EF-1 damage in the west part of Odessa. The bulk of the damage was to permanent residential structures across Odessa. The tornado weakened as it went east of Odessa, and finally dissipated just south of Interstate 70 east of Odessa.
Unionville dispatch relayed reports of 70 mph winds near Unionville.
Multiple barns and outbuildings were destroyed due to strong straight line winds across Ray County.
The public called in a report of 60 to 70 mph winds near Chillicothe.
A car port was blown into the roadway near Lexington.
The public reported several large trees down across Harrisonville.
Emergency management in Macon reported a 60 mph wind gust with a line of storms that moved through the area.
The embedded supercell that produced several tornadoes in eastern Kansas through Jackson County Missouri produced a brief tornado in Mayview where several structures were damaged, the most of which was some garage door and external wall damage to a residence in Mayview.
A squall line with embedded supercells and mesovortices moved through western Missouri and eastern Missouri on the evening of March 6. The storm took out a center point irrigation system just southwest of Carrolton; however, in the city of Carrolton several structures on the south side of the city were heavily damaged by tornadic winds. Along Main Street windows were completely blown out of several businesses and a couple buildings along Main Street even had some partial roof and external wall failure. The tornado moved east of town and did some external damage to a metal building. The tornado crossed HWY 65 and paralleled HWY 24 for a mile or two, causing damage to outbuildings along the route. About 2-3 miles east of Carrolton it crossed HWY 24 and dissipated north of HWY 24.
After a round of very heavy rain moved through the area there was some isolated flash flooding on the streets in and around Kansas City. One such instance was high water on northbound I-35 at Pennway Street, which closed part of the interstate for a brief period.
A half dozen barns were toppled over near Highway D near Passaic, Missouri.
Several trees and power lines were down near Garden City.
Debris from a barn was thrown across HWY N and Chandler Road near Garden City.
A tree fell on top of a mobile home with three people trapped inside. There were no known injuries from this event.
The public reported a large tree roughly 10-12 inches in diameter down due to strong winds.
Power poles snapped and 2x4's scattered across the road near Mendon.
A power outage was reported in Green Castle, Missouri as strong winds went through the area.
Several outbuildings and trees were damaged or destroyed as a tornado embedded within a QLCS did mainly damage to rural areas of Chariton County.
A NWS employee near Centerview, Missouri reported a 60 mph wind gust.
A trained spotter in Marceline reported a 60 mph wind gust.
A weak tornado formed just east of Whiteman AFB and produced damage to several structures in rural Johnson County before moving into Pettis County.
This is a continuation of the tornado that formed in Johnson County and moved into Pettis County. Several buildings were damaged across rural portions of Pettis County before the tornado dissipated just east of the Johnson/Pettis County lines.
Whiteman AFB (KSZL) reported 58 knot (67 mph) wind.
A RV was turned over at HWY T and Meneffee Road near Sedalia.
Several outbuildings were destroyed in the rural areas between Clinton and Tightwad, Missouri. NWS storm survey determined this damage was caused by a tornadic circulation within the squall line.
In areas near La Monte there were several outbuildings destroyed and RV was overtunred at HWY T and Menefee Road. Also several large tree limbs were reported down in the area.
Powerlines were down across the roadway near Green Ridge.
The ASOS at KIRK in Kirksville recorded a 60 mph wind gust.
Power lines were down across HWY 127 near Green Ridge.
An Emergency Manager in Macon, Missouri reported a 60 mph wind gust.
ASOS at KDMO recorded a 50 knot (58 mph) wind gust.
Several trees were down near Clifton City. The damage associated with this wind continues well into Cooper County, toward Booneville, but the wind further along this path is associated with a confirmed tornado.
Several trees were down near Clifton City. Also, a grain bin was moved by these strong straight line winds. Damage continued toward HWY 5 and Mile Corner Road, but this damage was associated with an embedded tornado within the squall line.
Several outbuildings and trees were damaged or destroyed in rural Cooper County.
Large tree limbs were down over State Route H.
A few broken residential windows with multiple mailboxes and road signs were blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685684, 685685, 685687, 685688, 685689, 685713, 686540, 685690, 685691, 685692, 685694, 685693, 685695, 685696, 685697, 685686, 685766, 685703, 686553, 685704, 685705, 685707, 685733, 686565, 685716, 685700, 685701, 685702, 685706, 685731, 686816, 685732, 685742, 685735, 685740, 685741, 685743, 685746, 685747, 685748, and more.